Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

August 3, 2018Hennepin County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 3, 2018, 8:54 AM CDT for Hennepin County, Minnesota. It was in force for 36 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2018, 8:54 AM CDT (13:54 UTC)
Expired
Aug 3, 2018, 9:30 AM CDT
In force
36 min
Issued by
NWS Twin Cities, MN

County Hennepin County, MN

The radar

The Minneapolis radar (KMPX), 16 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 9:00 AM CDTHAIL 0.88Eden Prairie, MNREPORTED VIA TWITTER. PHOTO WITH RULER. TIME WAS ESTIMATED.
Aug 3, 9:10 AM CDTHAIL 0.75Bloomington, MNPENNY SIZED HAIL REPORTED IN BLOOMINGTON.
Aug 3, 9:19 AM CDTHAIL 1Burnsville, MNREPORTED VIA TWITTER.
Aug 3, 9:20 AM CDTHAIL 1Rosemount, MNLOTS OF DIME AND NICKEL SIZED HAIL, WITH SOME STONES UP TO QUARTER SIZE. REPORTED VIA TWITTER. TIME WAS ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.9 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-626 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

297 
WWUS83 KMPX 031354
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
854 AM CDT FRI AUG 3 2018

MNZ060-068>070-031430-
Dakota-Hennepin-Carver-Scott-
854 AM CDT FRI AUG 3 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HENNEPIN...
NORTHWESTERN DAKOTA...NORTHEASTERN SCOTT AND EAST CENTRAL CARVER
COUNTIES...

At 854 AM CDT, a strong thunderstorm was located over Eden Prairie,
or 11 miles southwest of Minneapolis, moving east at 35 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Minneapolis, St. Paul, Bloomington, Eagan, Eden Prairie, Burnsville,
Minnetonka, Apple Valley, Edina, Shakopee, Richfield and Savage.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4477 9364 4491 9363 4492 9320 4489 9318
      4490 9315 4473 9312
TIME...MOT...LOC 1354Z 273DEG 31KT 4486 9346 

$$

ETA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 3, 6:04 AM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 3, 6:04 AM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
604 AM CDT Fri Aug 3 2018

.SHORT TERM...(Today and tonight)
Issued at 340 AM CDT Fri Aug 3 2018

Scattered thunderstorms are still expected to develop near sunrise
in Southern and Central MN. The nose of the low-level jet will be
the focus for the elevated convection. A surface trough will move
eastward through the High Plains today with the warm front lifting
through MN. Dew points will rise into the upper 60s to lower 70s
across South and Central MN during the afternoon. Even with cloud
cover from the morning convection, high temperatures should reach
the mid 80s to lower 90s (about 15 degrees warmer than Thursday).
Heat indices will reach the mid to upper 90s in South Central and
West Central MN along the Buffalo Ridge.

Another round of scattered thunderstorms is expected Friday evening
in Western MN with a strengthening 850 mb jet. MLCAPE will reach
2000-3000 J/kg by 00Z and mid-level lapse rates are anticipated to
be near 8 degrees C/km. Bulk shear near 30 kts will also be
supportive of organized convection with the main threats being wind
and hail. Convection will likely spread eastward and continue
overnight as the low-level jet intensifies.

.LONG TERM...(Saturday through Thursday)
Issued at 340 AM CDT Fri Aug 3 2018

Saturday looks to be an active weather day as a cold front
approaches the area and a weak shortwave trough ejects from the
Dakotas to the Great Lakes. Storms should be ongoing in the
northwest at daybreak in the low level warm air advection regime
ahead of the trough. This activity spreads eastward across the
area during the day. Depending on the amount of destabilization
that can occur during the afternoon, we could we strong storms
develop. The area of greatest concern would be western MN near the
front, where MUCAPES of 3000+ J/KG are progged. Weak flow aloft
and modest convergence along the front should keep widespread
severe activity at bay, but could certainly envision at least a
few severe cells. Will also need to monitor the heavy rain
potential as precipitable water values surge to around 1.75
inches, although at this point the activity looks to be
progressive enough to limit the flash flood threat.

Sunday morning looks to be dry for most locations, but the front
will be bisecting the forecast area at peak heating. Flow aloft
remains rather weak, as does convergence along the front, but
can't entirely rule out at least a marginal threat for strong to
severe storms during the afternoon and evening.

Sunday night and Monday the front slips south of the area, so
precipitation chances will most likely be confined to southern
Minnesota.

Tuesday through the remainder of the long term forecast period northwest
flow sets up over the area as the western ridge stays in place.
Shortwave blips could bring fleeting light bouts of precipitation,
but overall the forecast should remain dry with near normal
temperatures.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 546 AM CDT Fri Aug 3 2018

There is a slight chance for shower and thunderstorm development
late this morning in Central MN. Otherwise, conditions should
mostly be VFR through 00Z with scattered to broken mid to high
level clouds. Winds will remain out of the south-southesast today,
with gusts near 20-25 kts across West and Central MN.
Thunderstorm chances return this evening to West Central MN and
may continue overnight and progress into Eastern MN.

KMSP... No additional concerns.

/OUTLOOK FOR KMSP/
Sat...VFR. Chc TSRA. Wind SW 10-15 Gusts 20-25kt.
Sun...VFR. Chc TSRA. Wind SW 5-10 kt.
Mon...VFR. Wind NW 5-10 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...AMK
LONG TERM...LS
AVIATION...AMK
Hazardous weather outlook, Aug 3, 4:10 AM CDT, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
410 AM CDT Fri Aug 3 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
040915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
410 AM CDT Fri Aug 3 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are possible today and tonight. A few storms could
be severe this evening, primarily over west central Minnesota. Damaging
winds, large hail, and heavy rainfall would be the primary
threats.

Heat and humidity will return today, with heat indices reaching the
mid to upper 90s from west into south central Minnesota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic thunderstorms are expected over the weekend, with the
most widespread activity expected on Saturday. A few storms may
be severe with damaging winds, large hail, and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening over west
central Minnesota.

In the hours before

Special weather statement, Aug 3, 7:37 AM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
737 AM CDT FRI AUG 3 2018

MNZ058-059-031315-
Meeker-Wright-
737 AM CDT FRI AUG 3 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN WRIGHT
AND MEEKER COUNTIES...

At 737 AM CDT, strong thunderstorms were clustered over Litchfield,
or 18 miles northwest of Hutchinson, moving east at 15 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Litchfield, Cokato, Dassel, Grove City, French Lake, Forest City,
Darwin, Litchfield Airport and Strout.

This includes U.S. Highway 12 between mile markers 89 and 119.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4502 9474 4526 9475 4524 9418 4498 9416
TIME...MOT...LOC 1237Z 263DEG 14KT 4512 9455

DWE
Local storm report, Aug 3, 8:44 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
844 AM CDT FRI AUG 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     HAIL             MAPLE GROVE             45.11N 93.46W
08/03/2018  M0.75 INCH       HENNEPIN           MN   PUBLIC

            DIME SIZED HAIL REPORTED VIA TWITTER. PHOTO
            INCLUDED.

&&

MKM
Local storm report, Aug 3, 8:46 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
846 AM CDT FRI AUG 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 AM     HAIL             BROOKLYN PARK           45.11N 93.34W
08/03/2018  E0.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

            DIME SIZED HAIL REPORTED.

&&

MKM
Special weather statement, Aug 3, 8:51 AM CDT, 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
851 AM CDT FRI AUG 3 2018

MNZ060>062-031415-
Anoka-Hennepin-Ramsey-
851 AM CDT FRI AUG 3 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HENNEPIN...
SOUTHEASTERN ANOKA AND NORTHERN RAMSEY COUNTIES...

At 850 AM CDT, a strong thunderstorm was located over Brooklyn
Center, or 8 miles north of Minneapolis, moving southeast at 25 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Minneapolis, St. Paul, Brooklyn Park, Plymouth, Maple Grove, Coon
Rapids, Blaine, St. Louis Park, Maplewood, Roseville, Brooklyn Center
and Fridley.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4507 9349 4517 9334 4516 9314 4507 9302
      4489 9323
TIME...MOT...LOC 1350Z 306DEG 21KT 4508 9330

ETA
Special weather statement, Aug 3, 8:54 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
854 AM CDT FRI AUG 3 2018

MNZ060-068>070-031430-
Dakota-Hennepin-Carver-Scott-
854 AM CDT FRI AUG 3 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HENNEPIN...
NORTHWESTERN DAKOTA...NORTHEASTERN SCOTT AND EAST CENTRAL CARVER
COUNTIES...

At 854 AM CDT, a strong thunderstorm was located over Eden Prairie,
or 11 miles southwest of Minneapolis, moving east at 35 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Minneapolis, St. Paul, Bloomington, Eagan, Eden Prairie, Burnsville,
Minnetonka, Apple Valley, Edina, Shakopee, Richfield and Savage.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4477 9364 4491 9363 4492 9320 4489 9318
      4490 9315 4473 9312
TIME...MOT...LOC 1354Z 273DEG 31KT 4486 9346

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:37 AM CDTSpecial Weather StatementMPXMeeker38 min
Aug 3, 7:47 AM CDTSevere Thunderstorm WarningMPXMeeker43 min
Aug 3, 8:12 AM CDTSevere Thunderstorm WarningMPXWright48 min
Aug 3, 8:51 AM CDTSpecial Weather StatementMPXRamsey24 min
Aug 3, 9:10 AM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Scott35 min
Aug 3, 9:24 AM CDTSpecial Weather StatementMPXWashington36 min
Aug 3, 9:43 AM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Washington32 min
Aug 3, 10:36 AM CDTSpecial Weather StatementMPXTodd24 min
Aug 3, 11:36 AM CDTSpecial Weather StatementMPXKanabec, Mille Lacs24 min
Aug 3, 12:02 PM CDTSpecial Weather StatementMPXKanabec, Mille Lacs28 min
Aug 3, 1:09 PM CDTSpecial Weather StatementMPXKanabec, Mille Lacs51 min
Aug 3, 2:13 PM CDTSpecial Weather StatementMPXKanabec32 min
Aug 3, 4:21 PM CDTSpecial Weather StatementMPXStevens39 min
Aug 3, 4:32 PM CDTSpecial Weather StatementMPXLac qui Parle43 min
Aug 3, 4:41 PM CDTSevere Thunderstorm WarningMPXLac qui Parle49 min
Aug 3, 5:41 PM CDTSpecial Weather StatementMPXChippewa, Lac qui Parle, Pope, Swift, Yellow Medicine34 min
Aug 3, 6:04 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Pope, Stearns, Swift41 min
Aug 3, 6:28 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker47 min
Aug 3, 6:34 PM CDTTornado WarningMPXKandiyohi, Meeker26 min
Aug 3, 9:45 AM CDTSpecial Weather StatementMPXSaint Croix30 min
Aug 3, 10:12 AM CDTSevere Thunderstorm WarningMPXDunn, Pepin, Pierce33 min
Aug 3, 10:16 AM CDTSpecial Weather StatementMPXDunn29 min
Aug 3, 10:47 AM CDTSevere Thunderstorm WarningMPXDunn, Eau Claire, Pepin28 min
Aug 3, 11:15 AM CDTSpecial Weather StatementMPXEau Claire30 min
Aug 3, 11:19 AM CDTSpecial Weather StatementMPXRusk26 min
Aug 3, 11:45 AM CDTSpecial Weather StatementMPXChippewa30 min
Aug 3, 11:49 AM CDTSpecial Weather StatementMPXRusk26 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.